Indiana, 2024

Damaging Winds in Indiana, February 28, 2024

February 28, 2024 · NWS IWX · 2 events in 2 counties and zones

High temperatures soared into the 60s and 70s ahead of a dry-line type feature which sparked hail- and damaging-wind producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

High temperatures soared into the 60s and 70s ahead of a dry-line type feature which sparked hail- and damaging-wind producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 28, 12:55 AM EST, 1 hour 3 minutes earlier. Its key messages:

  • Brief lull in the weather overnight with additional showers and thunderstorms possible associated with a cold front pushing through before daybreak.
  • Temperatures sharply drop into the 30s overnight and into early Wednesday morning. Combined with wind gusts of 30-35 mph, the wind chills will be in the single digits to teens. A slight chance for snow showers with little to no accumulation expected.
  • Dry through the weekend with increasing temperatures. Highs in the 40s Thursday then up into the 60s by the weekend.
Area forecast discussion, Feb 28, 12:55 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1255 AM EST Wed Feb 28 2024

.KEY MESSAGES...

- Brief lull in the weather overnight with additional showers
  and thunderstorms possible associated with a cold front
  pushing through before daybreak.

- Temperatures sharply drop into the 30s overnight and into
  early Wednesday morning. Combined with wind gusts of 30-35
  mph, the wind chills will be in the single digits to teens. A
  slight chance for snow showers with little to no accumulation
  expected.

- Dry through the weekend with increasing temperatures. Highs in
  the 40s Thursday then up into the 60s by the weekend.

&&

.DISCUSSION...
Issued at 313 PM EST Tue Feb 27 2024

As of 20Z, surface temperatures are in the upper 60s in the
southeast to low 70s in the northwest this afternoon. South Bend has
already broken their daily record high temperature today; a high of
71 degrees so far today breaks the previous record of 69 degrees set
in 1976. Temperatures are highest where there has been the most
clearing. Visible GOES satellite imagery shows the leading edge of
stratocumulus clouds along US 30 and back through northeast
Illinois; this may be where storms initiate tonight along a
warm frontal-esque feature. In addition, low level moisture has
gradually increased today with dewpoints now in the mid to upper
50s.

There is low confidence and abundant uncertainty regarding the
severe weather threat tonight. From looking at surface and upper
level observations, the SPC mesoscale analysis page, a 1615Z
Valparaiso University sounding, and the 12Z sounding from NWS
Lincoln (ILX), there is a strong cap in place (CIN is about 150
J/kg on the ILX sounding). Should convective inhibition remain
in place this evening, storm development would be very limited.
It is possible we see a bimodal setup, with storms going both
north and south of our forecast area. The SPC Day 1 Outlook as
of 20Z depicts this, with areas of Enhanced Risk to our west and
south. Hi-res model guidance (especially recent runs of the
HRRR, FV3, ARW, and NAM) is starting to pick up on this
potential bimodal trend, with more organized linear convection
in the Enhanced Risk areas. A conditional Slight Risk remains in
place over our forecast area; our severe weather risk is truly
an all or nothing setup tonight. With sufficient daytime
heating, increasing low level moisture, and strong frontal
forcing, we should be able to erode the cap. My current thinking
is that a few isolated discrete supercells will develop in far
eastern Illinois and/or north-central Indiana as early as 00Z
and move quickly northeast, potentially increasing in coverage
across far northeast Indiana and northwest Ohio, moving into far
southern Lower Michigan around 03-04Z.

Synoptic scale ascent from an approaching cold front over the
Central Plains and a pseudo dryline feature in central Illinois (yes
you read that correctly) will provide ample forcing and lift for
storms. Should the cap erode tonight, a very favorable mesoscale
environment will be in place for severe weather across the CWA. Hi-
res model guidance has MUCAPE of 1000-1500 J/kg tonight. The SPC
mesoanalysis page and the 12Z sounding from NWS ILN shows steep mid
level lapse rates of 7-8 C/km and strong 0-6 km shear of 40-55 kts!
We also should be favorably placed under the left exit region of an
upper level jet streak this evening. Should strong capping
dissipate, these parameters indicate an auspicious environment
for severe storms to develop and strengthen. The only other
thing I could see being a limiting factor to storm development
is moisture. Although we have decent low level moisture, there
is still lacking mid level moisture as a result of the strong
capping that is in place. Should the moisture be limited, this
could reduce the amount of MUCAPE we have available. Timing for
storms, if they develop, will be after sunset and into the
early overnight hours, mainly in the 7 PM to 1 AM ET timeframe.
Large hail (2"+) will be the primary concern, with damaging
winds and a few tornadoes possible too. Stay weather aware and
have ways to receive warnings!

Temperatures sharply crash behind the cold front as it rapidly
sweeps through overnight. Highs Wednesday will be at midnight, with
temperatures falling throughout the day. From highs in the 70s today
to temperatures in the 30s tomorrow with wind chills in the teens,
it will be a dramatic change in 24 hours! A few snow showers are
possible Wednesday morning, with little to no accumulation expected
as the ground will be too warm. In addition, it will be a
breezy day Wednesday, with a tight post-frontal pressure
gradient. Northwest winds will gust up to 40 mph tomorrow. An
SPS for gusty winds or a Wind Advisory may be needed tomorrow,
but have decided to wait until the next forecast update to do so
due to the impending severe weather threat tonight.

After the weather whiplash that is severe weather, winter weather,
and a dramatic temperature drop all in 24 hours, we return to
quiet conditions late in the week and into the weekend.
Temperatures will be in the 40s on Thursday before rebounding
into the 60s by the weekend. Dry conditions prevail through
Sunday, before another chance for rain/storms Monday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1245 AM EST Wed Feb 28 2024

Lull in weather for now as forecast area is rain free as of 6Z.
Breezy and gusty SW winds for the next several hours will veer
to the W and then WNW as a cold front arrives. Additional
showers and thunderstorms possible just ahead and along the cold
front, with the highest likelihood of strong storms from FWA
southward. Abrupt temperature drop due to strong cold air
advection will bring chance of snow showers by sunrise. Gusts
25-35kt out of the NW will be possible through the remainder of
the afternoon hours.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Gale Warning until 7 PM EST this evening for LMZ043-046.

&&

PREVIOUS DISCUSSION...Johnson
AVIATION...Norman
Hazardous weather outlook, Feb 27, 3:30 PM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
330 PM EST Tue Feb 27 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-282030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
330 PM EST Tue Feb 27 2024 /230 PM CST Tue Feb 27 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms possible, mainly late this afternoon
into this evening. While the main threat will be large hail (some 2
inches or more in diameter), damaging winds and a few tornadoes will
be possible as well. There is uncertainty on if storms develop or
not, but if they do, the environment is extremely favorable for
severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures rapidly fall early Wednesday morning from the 60s into
the 30s by daybreak. Winds will be gusting up to 40 mph on Wednesday,
making for wind chills in the single digits to teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-282030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
330 PM EST Tue Feb 27 2024

...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Isolated strong to severe thunderstorms are possible later today
into this evening, with the main threat being large hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Conditions hazardous to small craft are possible Thursday night into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Feb 27, 9:50 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
950 PM EST Tue Feb 27 2024

INZ103-MIZ078-177-277-280330-
Northern La Porte IN-Northern Berrien MI-Cass MI-Southern Berrien MI-
950 PM EST Tue Feb 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LA PORTE...NORTHERN
CASS AND BERRIEN COUNTIES THROUGH 1030 PM EST/930 PM CST/...

At 950 PM EST/850 PM CST/, Doppler radar was tracking a strong
thunderstorm over Three Oaks, or 10 miles west of Buchanan, moving
northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Berrien Springs around 1000 PM EST.
  Dowagiac around 1015 PM EST.

Other locations impacted by this storm include Union Pier, Magician
Lake, Dewey Lake, Glendora, Sodus, New Troy, Harbert, La Grange,
Sawyer, and Indian Lake.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 60 and 61.
 Interstate 94 in Michigan between mile markers 1 and 19, and between
mile markers 39 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM EST/400 AM
CST/ for north central and northwestern Indiana...and southwestern
Michigan.

&&

LAT...LON 4207 8622 4207 8594 4197 8576 4176 8640
      4176 8652 4172 8653 4178 8679 4184 8668
      4195 8658 4223 8623
TIME...MOT...LOC 0250Z 240DEG 49KT 4183 8658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JBALL
Local storm report, Feb 27, 10:14 PM EST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1014 PM EST Tue Feb 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     Hail             1 NW Sawyer             41.89N 86.60W
02/27/2024  E0.75 inch       Berrien            MI   Public

            Penny sized hail reported on mPING (0.75
            in.).

&&

DJN
Local storm report, Feb 27, 10:25 PM EST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1025 PM EST Tue Feb 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Hail             1 NE Sawyer             41.90N 86.57W
02/27/2024  M1.00 inch       Berrien            MI   Public

            Hail lasted about 5 minutes.

&&

The radar

The Northern Indiana radar (KIWX), 56 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
February 28, 1:58 AM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
46 kt (53 mph) measured gust
Property damage
$4,000
Reported by
Public
Coordinates
40.880, -85.510

A 53 mph wind gust was recorded. Numerous healthy trees down in the area.

Thunderstorm Wind, Allen

When
February 28, 2:30 AM EST to 2:31 AM EST
Where
Allen County, 0.14 mi SSE of Royal Oaks
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.098, -85.079

A tree was downed near the intersection of Reed Rd and E State blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157256, 1157257.